Acne medicamentosa

Jump to: navigation, search

Editor-In-Chief: C. Michael Gibson, M.S., M.D. [1]


Acne medicamentosa is acne that is caused or aggravated by medication. Because acne is generally a disorder of the pilosebaceous units caused by hormones, the medications that trigger acne medicamentosa most frequently are hormones.

Although the male's hormone testosterone is most often blamed, and although men with acne secondary to bodybuilding hormones is seen from time to time, the major hormonal medication that causes acne is the progestin / progestagen present in hormonal contraception. Other medications can produce 'acneiform' eruptions (usually pimply bumps and pustules that look like acne).

Some conditions mimic acne medicamentosa. The most common mimic is the yeast folliculitis produced by an overgrowth of the Malassezia species, often secondary to oral or systemic corticosteroids, or secondary to broad-spectrum antibiotics such as the tetracycline family used in acne. This is often misinterpreted as 'tetracycline-resistant acne'.

rosacea can also appear as bumps or pustules on the face



Linked-in.jpg